Texas, 2008

High Wind in Texas, December 8, 2008

December 8, 2008 · NWS MAF · 2 events in 2 counties and zones

A series of upper level shortwave troughs moved across the region, affecting portions of southwest Texas during the afternoon and evening hours. Southwest to westerly winds, associated with the mid-level jet max in the base of the trough, increased across much of southeast New Mexico, the Guadalupe and Davis Mountains and portions of the northern Permian Basin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A series of upper level shortwave troughs moved across the region, affecting portions of southwest Texas during the afternoon and evening hours. Southwest to westerly winds, associated with the mid-level jet max in the base of the trough, increased across much of southeast New Mexico, the Guadalupe and Davis Mountains and portions of the northern Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 8, 3:24 PM CST, 11 minutes earlier.

Area forecast discussion, Dec 8, 3:24 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CST MON DEC 8 2008

.DISCUSSION...
VERY BUSY DAY TODAY AND AM RUNNING A LITTLE BEHIND. STRONG UPPER
LEVEL LOW IS MOVING ACROSS SOUTHERN NEW MEXICO ATTM CREATING
SHOWERS AND THUNDERSTORMS...WITH ASSOCIATED DOWNBURST WINDS THAT
HAVE POUNDED THE GUADALUPE MOUNTAINS AND EDDY COUNTY WITHIN THE
PAST HOUR. VERY DRY SURFACE LAYER IS CONTRIBUTING TO THE DOWNBURST
POTENTIAL AND LIMITING QPF AMOUNTS. THOUGH I FEEL THE STRONGEST
WINDS ARE PROBABLY OVER FOR EDDY COUNTY ALONG WITH THE
CONVECTION...I WENT AHEAD AND ISSUED A HIGH WIND WARNING FOR THE
COUNTY...MAINLY FOR THE HIGHER ELEVATIONS OF THE WESTERN PART OF
THE COUNTY. THE POTENTIAL IS STILL THERE FOR STRONG WINDS TO MIX
TO THE SURFACE AS THE UPPER LOW MOVES ACROSS. ALSO KEPT THE WIND
ADVISORY GOING SINCE THE POTENTIAL STILL SEEMS THERE...THOUGH IT
HAS BEEN DELAYED FROM WHAT WAS EARLIER THOUGHT.

THE TEMP GRIDS ON TUESDAY STILL LOOKED PRETTY GOOD AND DID NOT
REALLY TOUCH THEM. UPPED POPS SLIGHTLY ACROSS THE AREA WITH THE
BIGGEST CHANGE BEING THE LIKELY WORDING ACROSS THE MOUNTAINS.
SNOWFALL AMOUNTS OF UP TO ONE INCH SEEM POSSIBLE ABOVE 5KFT IN THE
GUADALUPE MTS AND ONE TO TWO INCHES COULD FALL IN THE HIGHER
ELEVATIONS OF THE DAVIS MOUNTAINS. THE DAVIS MTS MAY NEED A WINTER
WEATHER ADVISORY FOR SNOW ACCUMULATIONS BUT LEFT THIS TO LATER
SHIFTS SINCE WE STILL HAVE PLENTY OF TIME. WIND ADVISORY POTENTIAL
STILL EXISTS TUESDAY ACROSS MOST OF THE AREA BEHIND THE FRONT BUT
IT IS NOT LOOKING AS GOOD AS YESTERDAY AND WILL NOT BOTHER WITH AN
ADVISORY YET.

THE MIDDLE OF THE WEEK STILL LOOKS SLOW TO WARM THANKS TO
NORTHWESTERLY UPPER LEVEL FLOW. A WEAK COLD FRONT WILL MAKE A
BRIEF APPEARANCE FRIDAY TO HELP KEEP TEMPS DOWN THROUGH THE END OF
THE WEEK. THIS WEEKEND LOOKS WARM BUT NEXT WEEK WILL BE ANOTHER
HEADACHE AS A VERY COLD AIR MASS STARTS MOVING SOUTH THROUGH THE
PLAINS AND INTO TEXAS AS A DEEP UPPER TROUGH DIGS INTO THE WESTERN
STATES. THE GFS AND ECMWF AGREE ON THE GENERAL PATTERN WITH THE
WEST COAST TROUGH AND EAST COAST RIDGE...BUT THE DEVIL IS IN THE
DETAILS AND HOW FAR SOUTH THE COLD AIR MOVES AND WHETHER OR NOT IT
WILL RETREAT NORTHWARD. THE BIG PROBLEM IS THAT THE UPPER TROUGH
DIGS DOWN WELL TO THE WEST AND HOLDS IN THAT AREA FOR A FEW DAYS
WHILE DISTURBANCES ROTATE AROUND THE BASE OF IT. THIS WILL
PROBABLY HELP SEND SOME COLD SURGES SOUTHWARD BUT HOW FAR SOUTH
WILL BE THE PROBLEM. I DECIDED TO ALLOW FOR THE FRONT TO MAKE A
BRIEF APPEARANCE ON MONDAY...BUT RETREAT NORTHWARD THUS NOT HAVING
A SIGNIFICANT IMPACT ON OR WEATHER EXCEPT TO PUSH BACK TEMPS A
TAD. OF COURSE AT THIS POINT IT IS ALL UP IN THE AIR AND THIS IS
PRETTY MUCH JUST AN INITIAL GUESS.

&&

.FIRE WEATHER...
STRONG WINDS IN THE MOUNTAINS...AND WINDY CONDITIONS ELSEWHERE
HAVE HEIGHTENED THE FIRE WEATHER POTENTIAL THIS AFTERNOON. THIS
COMBINED WITH A STRONG UPPER LEVEL TROUGH PROVIDING SOME LIGHTNING
STRIKES COULD BE A CONCERN FOR THE NEXT FEW HOURS. DRY AIR IN THE
LOWER LEVELS IS PREVENTING MUCH QPF SO ANY FIRES THAT MAY START
TODAY WILL NOT BE EXTINGUISHED THROUGH RAINFALL. HOWEVER DEW
POINTS ARE NOT QUITE LOW ENOUGH MOST AREAS TO WARRANT A RED FLAG
AND HAVE DECIDED TO HIGHLIGHT WITH STRONG WORDING IN THE FWF
PRODUCT. MOISTURE RETURN WILL BE POOR OUT WEST AND ONLY GOOD IN
THE EASTERN CWA...BUT A COLD FRONT MOVING THROUGH THE AREA
TOMORROW WILL INCREASE THE MOISTURE LEVELS AND REDUCE ANY FIRE
WEATHER POTENTIAL.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              44  44  24  50  /  10  30   0   0
CARLSBAD NM                46  46  23  52  /  10  50   0   0
DRYDEN TX                  48  57  32  56  /  10  20  40   0
FORT STOCKTON TX           47  47  25  52  /  10  30  20   0
GUADALUPE PASS TX          38  38  23  48  /  10  50   0   0
HOBBS NM                   40  40  22  51  /  10  40  10   0
MARFA TX                   35  38  15  47  /  10  40  10   0
MIDLAND INTL AIRPORT TX    42  42  23  49  /  10  30  10   0
ODESSA TX                  42  42  22  50  /  10  30  10   0
WINK TX                    43  43  23  52  /  10  40   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 8 AM MST TUESDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS.

TX...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... BIG BEND AREA...LOVING...MARFA PLATEAU...PECOS...
     REEVES COUNTY AND UPPER TRANS PECOS...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 9 AM CST /8 AM MST/ TUESDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN AND
     HIGHWAY 54 CORRIDOR.

     HIGH WIND WARNING UNTIL NOON CST TUESDAY FOR THE FOLLOWING
     ZONES... DAVIS/APACHE MOUNTAINS AREA.

&&

99/10
Hazardous weather outlook, Dec 8, 2:42 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CST MON DEC 8 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-092045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
242 PM CST MON DEC 8 2008 /142 PM MST MON DEC 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDY CONDITIONS WILL CONTINUE THROUGH THE REST OF THE DAY TODAY
AND INTO THE OVERNIGHT HOURS TONIGHT. EXPECT SUSTAINED WINDS NEAR
50 MPH WITH GUSTS GREATER THAN 70 MPH IN THE GUADALUPE MOUNTAINS.
IN THE DAVIS MOUNTAINS...EXPECT SUSTAINED WINDS OF 40 MPH WITH
GUSTS TO NEAR 60 MPH. WILL ALSO SEE HIGH WINDS ACROSS THE VAN
HORN/HIGHWAY 54 CORRIDOR AS WELL AS ACROSS THE SOUTHEASTERN NEW
MEXICO PLAINS WITH SOMEWHAT LESSER WINDS ACROSS THE UPPER TRANS
PECOS...THE MARFA AND STOCKTON PLATEAUS...AND THE BIG BEND REGION.
THESE AREAS WILL LIKELY SEE SUSTAINED WINDS OF 30 MPH WITH GUSTS
GREATER THAN 40 MPH. A HIGH WIND WARNING REMAINS IN EFFECT THROUGH
EARLY TUESDAY AFTERNOON FOR THE GUADALUPE AND DAVIS MOUNTAINS...AS
WELL AS THE VAN HORN/HIGHWAY 54 CORRIDOR AND EDDY COUNTY IN NEW
MEXICO. A WIND ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE
SOUTHEASTERN NEW MEXICO PLAINS...THE UPPER TRANS PECOS...MARFA AND
STOCKTON PLATEAUS...AND THE BIG BEND REGION UNTIL 9PM CST TONIGHT.

MOTORISTS SHOULD USE EXTREME CAUTION THROUGH THESE AREAS...
ESPECIALLY THOSE IN HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA ON TUESDAY. WINDY
CONDITIONS WILL CONTINUE AS THE FRONT MOVES THROUGH...AS WELL
INCREASED RAIN AND SNOW CHANCES. CURRENTLY ONLY EXPECT
ACCUMULATIONS IN THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW
MEXICO BEHIND THE FRONT. 1 TO 2 INCHES OF SNOW WILL BE POSSIBLE
ACROSS THE HIGHEST ELEVATIONS OF THE DAVIS MOUNTAINS TOMORROW WITH
LESS THAN AN INCH EXPECTED IN THE GUADALUPE MOUNTAINS. OTHER
LOCATIONS MAY SEE A RAIN/SNOW MIX THROUGHOUT THE MORNING
HOURS....HOWEVER NO ACCUMULATIONS ARE EXPECTED AT THIS TIME FOR
THOSE REMAINING LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

In the hours before

Special weather statement, Dec 8, 3:28 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CST MON DEC 8 2008

NMZ027>029-033-034-TXZ045-046-050-051-057>061-067-068-074-075-258-
090000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-ANDREWS-MARTIN-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-WARD-
CRANE-DAVIS/APACHE MOUNTAINS AREA-PECOS-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...ANDREWS...STANTON...VAN HORN...PECOS...
MENTONE...RED BLUFF LAKE...KERMIT...ODESSA...MONAHANS...CRANE...
ALPINE...FORT DAVIS...FORT STOCKTON...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
328 PM CST MON DEC 8 2008 /228 PM MST MON DEC 8 2008/

...STRONG WINDS AND BLOWING DUST WILL IMPACT SOUTHEAST NEW MEXICO
AND PORTIONS OF WEST TEXAS THIS AFTERNOON...

A POTENT UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION WILL
CONTINUE TO BRING STRONG WESTERLY WINDS TO THE SOUTHEASTERN NEW
MEXICO PLAINS...THE WESTERN PERMIAN BASIN AND UPPER TRANS PECOS
REGION...AND THE GUADALUPE AND DAVIS MOUNTAINS THIS AFTERNOON.

WINDS HAVE BEEN GUSTING BETWEEN 60 AND 80 MPH ACROSS THE GUADALUPE
MOUNTAINS AND THE HIGHER ELEVATIONS OF THE DAVIS MOUNTAINS...WITH
WIND GUSTS BETWEEN 55 AND 70 MPH REPORTED ACROSS PORTIONS OF THE
SOUTHEASTERN NEW MEXICO PLAINS. SEVERAL REPORTS OF BLOWING DUST
REDUCING THE VISIBILITY TO ONE QUARTER MILE TO ONE HALF MILE HAVE
BEEN RECEIVED IN EDDY AND LEA COUNTIES IN SOUTHEAST NEW MEXICO...
INCLUDING LOCATIONS NEAR THE COMMUNITIES OF CARLSBAD... HOBBS AND
TATUM. STRONG WINDS AND BLOWING DUST MAY ALSO IMPACT THE
COMMUNITIES OF SEMINOLE AND ANDREWS.

MOTORISTS ARE URGED TO EXERCISE EXTREME CAUTION THIS AFTERNOON...
PARTICULARLY THOSE TRAVELING ACROSS SOUTHEAST NEW MEXICO AND THE
GUADALUPE MOUNTAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Gaines

When
December 8, 3:35 PM CST to 3:40 PM CST
Where
Gaines forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

High Wind, Dawson

When
December 8, 4:20 PM CST to 4:25 PM CST
Where
Dawson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147529, 147531.